Nebraska, 2003

Winter Storm in Nebraska, December 9, 2003

December 9, 2003 · NWS LBF · 7 events in 7 counties and zones

Low pressure moved northeast out of Colorado and across Nebraska. Bands of heavy snow, approximately 15 miles wide, developed and were oriented southwest to northeast across central and eastern Cherry County, Keya Paha County, and Brown County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Low pressure moved northeast out of Colorado and across Nebraska. Bands of heavy snow, approximately 15 miles wide, developed and were oriented southwest to northeast across central and eastern Cherry County, Keya Paha County, and Brown County. Snow accumulations ranged from 6 to 8 inches across most of the area...but 9 to 10 inches of snow occurred with the heavier bands in Brown and Eastern Cherry County. Northwest winds of 20 to 30 mph combined with the snowfall to produce very low visibilities in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 9, 3:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 9, 3:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CST TUE DEC 9 2003

...FORECAST PROBLEM IS WINTER STORM AND THEN PRECIP IN EXTENDED...

.NEAR TERM...TODAY THROUGH THURSDAY...WELL AS IF ANYONE DID NOT KNOW
WHAT THE FORECAST CHALLENGE WAS TONIGHT. STRONG BANDS OF SNOW
DEVELOPED IN THE DEFORMATION ZONE AND HAVE DROPPED ANYWHERE FROM 6
AND UP TO 10 INCHES OF SNOW IN SOME PLACES BY 06Z. MODEL PRECIP
ARE NOWHERE NEAR WHAT RADAR IS SHOWING. SO MY CONCERN IS IF
MODELS ARE NOT HANDLING SITUATION GOOD RIGHT NOW WHAT IS IT
LIKE LATER IN THE FORECAST. BIG AREA OF PRECIP MAKING ITS WAY OUT OF
NWSTRN KS AND NESTRN CO. RIGHT NOW MY GUT FEELING IS TO GO WITH THE
GFS WHICH HAS BEEN DOING THE BEST WITH THIS SYSTEM OVER THE LAST 4
DAYS. EVEN THOUGH THE GFS DIDNT PUT OUT THE SNOW IN THE
NORTHWESTERN PORTIONS OF THE CWA LIKE WHAT WE HAVE SEEN IT HAS THE
TIMING DOWN A LITTLE BETTER AND DOES HAVE MORE PRECIP IN THAN THE
ETA WHICH IS FAR OFF RIGHT NOW. DYNAMICS BEGIN TO MOVE OUT BY MID
MORNING AND EVERYTHING SHOULD BE GIN TO SHUT DOWN BUT THERE WILL
STILL BE LINGERING LIGHT SNOW IN THE EAST THROUGH THE AFTERNOON. MAIN
CONCERN TODAY IS GOING TO BE BLOWING SNOW. WINDS AT H85 WILL AOA
30KTS ALL DAY WITH 40KTS OVER THE EASTERN PORTIONS OF THE CWA. THIS
COULD CAUSE HAZARDOUS CONDITIONS. TEMPERATURES WILL STAY FAIRLY
CONSTANT ALL DAY TODAY WITH PRECIP AND CLOUDS REMAINING AND STRONG
WINDS KEEPING THE ATMOSPHERE WELL MIXED. WEDNESDAY IS QUIET WITH
WEAK RIDGING TAKING PLACE JUST AHEAD OF A WEAK S/W WHICH WILL MOVE
THROUGH THURSDAY. APPEARS TO BE ENOUGH ENERGY TO BRING PRECIP TO THE
CWA BUT MAINLY IN THE NORTH.

WELL AS THE LAST HOUR HAS GONE BY PRECIP HAS STARTED TO DIE OFF
CONSIDERABLY...THE DEFORMATION ZONE HAS WEAKENED AND THIS IS
APPARENTLY WHAT IS CAUSING THIS. ALL THE PRECIP FROM NESTRN CO AND
NWSTRN KS JUST NEVER QUITE GOT HERE. SO FROM WHAT HAS TRANSPIRED
OVER THE LAST HOUR I AM HAVING THE WINTER WEATHER ADVISORY ENDING
AT 12Z AND WILL ALLOW THE WARNING TO CONTINUE DUE TO REPORTS FROM
KANW OF UP TO 12 INCHES.

.EXTENDED...MODELS IN SOMEWHAT AGREEMENT ABOUT BRINGING A SYSTEM
THROUGH EARLY SATURDAY AND THEN BUILDING IN A WEAK RIDGE ON SUNDAY.
GFS IS NOT QUIET AS DEEP AS THE ECMWF WITH SATURDAYS SYSTEM AND BOTH
MODELS ARE FASTER THAN PREVIOUS RUN. THIS UPPER LEVEL SYSTEM WILL
ACTUALLY BRING ANOTHER SHOT OF PRECIP TO MOST OF THE CWA FRIDAY.
SUNDAY AS THE RIDGE BUILDS WINDS WILL BE OUT OF THE WEST AND THIS
COULD ALLOW THE REGION TO WARM UP NICELY.

&&

.SYNOPSIS...ON WV UPPER LOW SPINNING OVER NORTHERN NM WITH A
DISTURBANCE BEGINNING TO MOVE OUT OF NORTHEASTERN CO. ANOTHER
MATURE SYSTEM IN THE PACIFIC WEST OF OR. 04Z SFC ANALYSIS HAS SFC
LOW OVER TX PANHANDLE. UPPER AIR HAND ANALYSIS INDICATED H5 LOW
OVER 4 CORNERS REGION AND RIDGE OVER QUEBEC

&&

.LBF WATCHES/WARNINGS/ADVISORIES
...WINTER STORM WARNING TONIGHT THROUGH MID DAY TUESDAY FOR CHERRY...
GRANT...HOOKER...THOMAS...BLAINE...LOUP...BROWN...KEYA PAHA AND
ROCK.

CAB
Hazardous weather outlook, Dec 8, 10:35 PM CST, 6 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM CST MON DEC 8 2003

...WINTER STORM WARNING IN EFFECT FOR PARTS OF NORTHWEST AND NORTH
CENTRAL NEBRASKA THROUGH NOON CST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FOR PARTS OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH NOON CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A VIGOROUS WINTER STORM WILL CONTINUE TO TAKE MOVE ACROSS THE OUTLOOK
AREA OVERNIGHT INTO TUESDAY MORNING. SNOW...MODERATE TO HEAVY AT
TIMES...IS EXPECTED TO INCREASE IN COVERAGE OVER SOUTHWESTERN
PORTIONS OF THE OUTLOOK AREA THROUGH MIDNIGHT WHILE WIDESPREAD
SNOWFALL CONTINUES ACROSS THE NORTH. BANDS OF SNOWFALL WILL RESULT IN
A RANGE OF SNOWFALL ACCUMULATIONS WITH SOME AREAS RECEIVING UP TO 6
TO 10 INCHES...WITH LOCALIZED AREAS NEAR A FOOT IN PORTIONS OF
CHERRY...GRANT...HOOKER...THOMAS...KEYA PAHA... BROWN... ROCK...
BLAINE...AND LOUP COUNTIES. THE REMAINDER OF THE OUTLOOK AREA WILL
RECEIVE TOTAL SNOW ACCUMULATIONS IN THE 3 TO 6 INCH RANGE BY MID
MORNING TUESDAY.

GUSTY NORTH WINDS WILL ALSO CAUSE SIGNIFICANT BLOWING AND
DRIFTING OF THE SNOW COVER...AS WELL AS REDUCING VISIBILITIES TO
LESS THAN A MILE AT TIMES. TRAVEL CONDITIONS WILL MOST LIKELY BECOME
QUITE HAZARDOUS THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
December 9, 5:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
December 9, 5:00 AM CST to 12:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Keya Paha

When
December 9, 6:00 AM CST to 12:00 PM CST
Where
Keya Paha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
December 9, 5:00 AM MST to 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 9, 7:00 AM MST to 11:00 AM MST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
December 9, 7:00 AM MST to 11:00 AM MST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Winter Storm, Hooker

When
December 9, 7:30 AM MST to 11:00 AM MST
Where
Hooker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331810, 5331901, 5331809, 5331811, 5331807, 5331902, 5331808.